Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 23, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2013, 5:05 PM CDT for Carson County, Potter County, Randall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2013, 5:05 PM CDT (22:05 UTC)
- Expired
- May 23, 2013, 6:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Carson County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 3 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -404 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:17 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 23, 3:17 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 317 PM CDT THU MAY 23 2013 .SHORT TERM...TONIGHT THROUGH SUNDAY. TONIGHT... SEVERE THUNDERSTORMS COULD BE ONGOING ACROSS THE PANHANDLES AS WE HEAD INTO THE TONIGHT PERIOD. THE STALLED FRONT DRAPED ACROSS THE AREA ...AND A DRY LINE INTERSECTING THIS FRONT FROM THE SOUTH...WILL CONTINUE TO SERVE AS THE MAIN FOCUSES FOR CONVECTION. THEREFORE THE SOUTHEASTERN TEXAS PANHANDLE WILL HAVE THE GREATEST CHANCES FOR SEVERE WEATHER. ELSEWHERE ACROSS THE PANHANDLES...ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE. WITH SLOW STORM MOTIONS AND PWAT VALUES AT LEAST IN THE 75TH PERCENTILE RANGE MOVING INTO THE AREA...LOCALIZED FLASH FLOODING CAN BE EXPECTED. FRIDAY AND SATURDAY... THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER WILL BE DECREASING OVER THE WEEKEND. AT THIS TIME...CONFIDENCE REMAINS LOW AS TO THE EXACT PLACEMENT FOR PRECIPITATION...AS OUTFLOW BOUNDARIES FROM TODAY/S CONVECTION WILL ALMOST CERTAINLY PLAY A ROLE IN THE COMING DAYS. IN GENERAL...THE WESTERN PANHANDLES WILL BE FAVORED...WITH 1500-2500 J/KG OF MLCAPE MAINLY IN THE WEST. A TALL AND SKINNY CAPE PROFILE AND SLOW STORM MOTIONS WILL FAVOR MORE OF A HEAVY RAIN THREAT THAN LARGE HAIL OR TORNADO THREAT. SUNDAY... THE DRYLINE ON SUNDAY SHOULD PUSH A LITTLE FURTHER EAST...SETTING UP MORE LIKELY NEAR OR EAST OF AMARILLO. AGAIN...1500-2500 J/KG OF MLCAPE AND A TALLER SKINNY CAPE PROFILE SUGGEST A HIGH RISK FOR HEAVY RAIN. NF .LONG TERM...SUNDAY EVENING THROUGH NEXT THURSDAY. A FAIRLY ACTIVE PATTERN IS EXPECTED TO PERSIST THROUGH MID TO LATE NEXT WEEK...WITH AT LEAST SOME CHANCE FOR A FEW THUNDERSTORMS ASSOCIATED WITH THE DRYLINE EVERY AFTERNOON AND EVENING. A SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS THE HIGH PLAINS THROUGH MUCH OF NEXT WEEK...AS THE REGION REMAINS STATIONED BETWEEN AN UPPER TROUGH ACROSS THE WESTERN CONUS AND AN UPPER RIDGE AXIS OVER THE EASTERN PLAINS STATES/MS VALLEY. THIS UPPER FLOW PATTERN WILL MAINTAIN PERSISTENT LEE SURFACE TROUGHING...AND ALSO KEEP THE DRYLINE FROM MIXING TOO FAR EAST. THE DRYLINE WILL LIKELY MIX FROM EASTERN NM INTO THE WESTERN PANHANDLES EACH DAY...POSSIBLY HANGING UP IN EASTERN NM ON A COUPLE DAYS...PROVIDING A DAILY FOCUS FOR AT LEAST A FEW STORMS TO DEVELOP. ANY WEAK SHORTWAVES EJECTING IN THE SOUTHWEST FLOW ALOFT WILL ENHANCE STORM CHANCES ON A GIVEN DAY. MODELS CONTINUE TO DIFFER WITH THE EVENTUAL EJECTION OF THE MAIN WESTERN TROUGH...WITH THE GFS MORE PROGRESSIVE THAN THE ECMWF. HAVE TRENDED MORE CLOSELY TO THE LESS PROGRESSIVE ECMWF FOR NOW. DEEP LAYER SHEAR LOOKS TO BE MODEST ON MOST DAYS...LIKELY INCREASING LATER IN THE WEEK WHEN THE TROUGH DOES EVENTUALLY EJECT. HOWEVER...LOW-LEVEL MOISTURE HANGING IN EAST OF THE DRYLINE WILL MAINTAIN SUFFICIENT INSTABILITY TO SUPPORT SOME THREAT OF A FEW SEVERE STORMS EACH AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THESE STORMS. TEMPERATURES WILL GENERALLY REMAIN ABOVE AVERAGE THROUGH THE PERIOD WITH HIGHS REACHING THE MID 80S TO LOWER 90S AND LOWS IN THE MID 50S TO UPPER 60S. KB && .FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE NEXT WEEK AS RAIN CHANCES REMAIN IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 61 82 63 86 62 / 50 30 20 20 20 BEAVER OK 62 84 67 91 68 / 50 30 20 20 20 BOISE CITY OK 59 83 61 91 60 / 20 30 30 20 20 BORGER TX 64 85 65 88 65 / 50 30 20 20 20 BOYS RANCH TX 62 89 65 90 64 / 40 30 30 20 20 CANYON TX 60 85 64 85 62 / 50 30 20 20 20 CLARENDON TX 64 80 64 83 63 / 50 30 20 20 20 DALHART TX 60 85 61 90 59 / 20 30 30 20 20 GUYMON OK 62 83 65 91 66 / 30 30 30 20 20 HEREFORD TX 60 86 62 85 62 / 40 30 20 20 20 LIPSCOMB TX 64 81 67 86 65 / 50 30 20 20 20 PAMPA TX 61 81 65 85 63 / 50 30 20 20 20 SHAMROCK TX 65 82 66 84 63 / 50 30 20 20 20 WELLINGTON TX 67 83 66 85 63 / 50 30 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, May 23, 3:34 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 334 PM CDT THU MAY 23 2013 OKZ001>003-TXZ001>020-241100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 334 PM CDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS COULD BE SEVERE THROUGH THIS EVENING...MAINLY IN THE SOUTHERN TWO THIRDS OF THE TEXAS PANHANDLE...WHERE A TORNADO WATCH IS IN EFFECT THROUGH 10 PM CDT. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL TO THE SIZE OF SOFTBALLS...STRONG WINDS TO 80 MPH...AND HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING. THERE IS ALSO A THREAT OF A FEW TORNADOES MAINLY IN THE SOUTHEAST AND SOUTH CENTRAL TEXAS PANHANDLE THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES REMAIN IN THE FORECAST FOR MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY THROUGH WEDNESDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. POTENTIAL WILL EXIST FOR A FEW STRONG TO SEVERE STORMS EACH AFTERNOON AND EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING ESPECIALLY ACROSS THE SOUTHERN TWO THIRDS OF THE TEXAS PANHANDLE. KB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 61 min |
| May 23, 5:58 PM CDT | Special Weather Statement | AMA | Carson | 32 min |
| May 23, 6:44 PM CDT | Special Weather Statement | AMA | Hutchinson | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.